MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since invasive surgical actions were done, with subsequently k-wires placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the k-wires not placed as desired were revised in the very same surgery.At the end of the surgery, all k-wires/screws were placed in their correct final positions as intended.The outcome of the surgery was successful as intended.There was no direct (or increased) risk of harm to a critical structure due to this issue.There was no actual harm/negative clinical effect to the patient due to the undesired k-wire placements nor due to surgery/anesthesia prolongation by 1.5-2 hours.There are no further medical/surgical remedial actions necessary, done, or planned for this patient as a result of this issue, nor was prolongation of hospitalization required.According to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root cause of the two misplaced k-wires at right l5 and right s1 by approximately 5 - 6 mm superior from intended and into the disc space was a suboptimal point acquisition for the region matching registration performed by the user, which resulted in a less-than-ideal registration result achieved for the procedure to be performed.The user did not completely follow brainlab recommendations for region matching registration: the patient reference was not attached to the defined vertebra of interest.Points were not evenly distributed over as large of an area as possible (i.E.Some points were taken close together in one area), and points were not taken at varying depths.The point cloud for this registration may not have been unique enough for the software to be able to find the most accurate registration match to the patient anatomy.The patient anatomy may not have been the most ideal for region matching registration because the patient had their spinous processes at the region of interest (l5 and s1) removed in the decompression steps prior to registration and navigation.The spinous process serves as an important structure for region matching registration as points acquired on the spinous process can help create a more unique point cloud for the software to be able to calculate the most accurate registration result.Apparently, the resulting deviation in navigation from the inaccurate registration was recognized by the user during the verification step.Despite acknowledging the inaccuracy, the user decided to accept the registration and proceed to use the aid of (inaccurate) navigation to plan and/or perform invasive surgical steps, which resulted in the inaccurate placement of two k-wires.There is no indication of a systematic error, or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on (b)(6) 2020 on the lumbar spine for fusion of vertebrae l5 - s1 for spondylolisthesis with a pars defect (stress fracture), with intended placement of 4 pedicle screws for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.(note: based on the patient scan data and the fact that a region match was performed on the bone, the case appears to have proceeded as an open procedure, despite a minimally invasive procedure was likely originally intended).During the procedure, the surgeon: positioned the patient prone on the or table, and made skin incisions.Performed decompression at l5 - s1 (incl.Removal of the spinous processes at l5 - s1), and inserted an interbody cage into the disc space at l5/s1.Attached a reference clamp with a 3-sphere array to the spinous process of l4.Acquired a ct scan, but could not perform automatic image registration (of the current patient anatomy to the navigation) due to data transfer issues.Performed a manual patient registration using surface/region matching on s1 (to match the current patient anatomy to the navigation).Verified the registration accuracy, detected a slight deviation, but decided to still accept this registration result and proceed with aid of navigation.Determined location of stab incisions and k-wire trajectories using the navigated brainlab pointer and navigated brainlab drill guide 1.8 mm (did not store the trajectories).Created an entry into the bone using a navigated non-brainlab tap 4.5 mm, inserted the k-wires through the tap, and hammered them into the bone.Obtained an x-ray to confirm placement of the k-wires in right l5 - s1, and detected that the two k-wires were not placed as desired (superior than intended).Removed the k-wires and acquired a 3d c-arm scan, performed a new patient registration, verified accuracy, replaced the k-wires, and completed the remainder of the procedure successfully.According to the hospital/neurosurgeon: the k-wires not placed as desired were revised in the very same surgery.At the end of the surgery, all k-wires/screws were placed in their correct final positions as intended.The outcome of the surgery was successful as intended.There was no direct (or increased) risk of harm to a critical structure due to this issue.There was no actual harm/negative clinical effect to the patient due to the undesired k-wire placements nor due to surgery/anesthesia prolongation by 1.5-2 hours there are no further medical/surgical remedial actions necessary, done, or planned for this patient as a result of this issue, nor was prolongation of hospitalization required.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key10910531
Report Number8043933-2020-00062
Device Sequence Number11592386
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71115A
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2020
Initial Report FDA Received Date11/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;